Pre-alert at 4am: “Status 1 23 yo male, seizures, now GCS 3, BM 6.4, HR 130 BP 90/60 Sats 95% on 15L, NPA insitu. Given 15mg IM midazolam. Seizures have stopped ETA 10 minutes”
On arrival, slightly sheepish paramedic, also says ‘errr he’s in VT but we only found out as we were driving in’
On arrival I do a quick assessment, while the boss takes over the airway.
A, patent, NPA insitu, B equal AE, sats 95% on 15LNRB, good respiratory effort, C BP 80/50 HR 180, monitor looks like broad complex tachy.
1 x 200 J synched shock – Still VT.
I look to the boss “s***” we say together.
Here is the ECG:
What are you going to do?
We got an anaesthetist to manage the airway, and we gave a series of further shocks, and changed the positions of the pads, and we loaded him with Amiodarone.
I pulled up his past medical history, he was involved in a RTC when he was a teenager, had had ORIFs of his right tib and fib, and right femur. No heart conditions.
His girlfriend, who was (understandably) distraught said he was not on any regular medications, and though he had been depressed in the past, wasn’t depressed now. I then asked her if she was on any medication he might have taken. She was taking dothiepin (a TCA).
He’d been in the department now for 30 minutes, still in VT, still not responding to the medications we had. In the end we decided that he was behaving like a TCA overdose, and we had enough evidence to try treating him as such.
The treatment for TCA OD is sodium bicarbonate, as it provides a sodium load for the Na+ channel blocking affect of the TCA (which is why TCAs affect cardiac conduction).
Start with 50ml of 8.4% NaHCO3- over 15 minutes. We used about 6 vials of this stuff, and his ECG turned into this:
After an infusion of HCO3- 4 hours later his ECG looked like this:
About TCA OD:
– TCAs – [STEM]”line” or [STEM]”mine”. Commonest UK ones – Amitriptyline, Nortriptyline.
TCAs [tricyclics – 3 actions] block the reuptake of noradrenaline centrally and peripherally, they have an anticholinergic effect, and also block Na channels in brain and myocardium.
Patients who have taken TCAs get anticholinergic effects: warm, dry, hyperthermia, tachycardic, agitation, blurred vision, hallucinations, urinary retention, ileus. At higher concentrations the symptoms get worse, then affect their consciousness level, then their cardiac conduction.
All ODs need an ECG, look for a long QRS; >100ms increases the risk of fits and coma. Greater than 160ms is associated with ventricular arrhythmias.
Treatment (ABCs as given)
50mmol of 8.4% over 15 minutes, repeated as required, infusions of bicarbonate can be given. If you’ve ventilated the patient you can also hypoventilate them to a pH of 7.45-7.5, which seems to decrease the affinity of the TCA to myocardial Na+ channels.
What happens if the bicarb isn’t working? [thanks to @bedrocteam] for pointing this out:
– Mg2+ is recommended if the bicarbonate isn’t working, though the evidence is getting quite thin at this point. There is also case reports of intralipid being used, when all else has failed .
- Emamhadi, Mohammadali, Babak Mostafazadeh, and Marzieh Hassanijirdehi. “Tricyclic antidepressant poisoning treated by magnesium sulfate: a randomized, clinical trial.” Drug and chemical toxicology 35.3 (2012): 300-303.
- Engels, Paul T., and Jonathan S. Davidow. “Intravenous fat emulsion to reverse haemodynamic instability from intentional amitriptyline overdose.” Resuscitation81.8 (2010): 1037-1039.